Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 21, 2017, 9:37 PM CDT for Douglas County, Ozark County, Taney County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2017, 9:37 PM CDT (02:37 UTC)
- Expired
- Mar 21, 2017, 10:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Douglas County, MO, Ozark County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
675 WUUS53 KSGF 220237 SVRSGF MOC067-153-213-220315- /O.NEW.KSGF.SV.W.0094.170322T0237Z-170322T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Springfield MO 937 PM CDT TUE MAR 21 2017 The National Weather Service in Springfield has issued a * Severe Thunderstorm Warning for... Northwestern Ozark County in southwestern Missouri... Southwestern Douglas County in southwestern Missouri... Northeastern Taney County in southwestern Missouri... * Until 1015 PM CDT * At 937 PM CDT, a severe thunderstorm was located 12 miles southwest of Ava, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Gainesville... Wasola... Thornfield... Rome... Brixey... Noble... Squires... Willhoit... Brownbranch... Bradleyville... Rockbridge... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3675 9292 3690 9290 3685 9233 3657 9246 TIME...MOT...LOC 0237Z 283DEG 25KT 3683 9283 HAIL...1.00IN WIND...<50MPH $$ Burchfield
2 follow-up statements
140
WWUS53 KSGF 220303
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1003 PM CDT TUE MAR 21 2017
MOC067-213-220312-
/O.CAN.KSGF.SV.W.0094.000000T0000Z-170322T0315Z/
Douglas MO-Taney MO-
1003 PM CDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DOUGLAS AND
NORTHEASTERN TANEY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3669 9277 3680 9276 3680 9235 3657 9246
TIME...MOT...LOC 0302Z 288DEG 23KT 3677 9265
$$
MOC153-220315-
/O.CON.KSGF.SV.W.0094.000000T0000Z-170322T0315Z/
Ozark MO-
1003 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN OZARK COUNTY...
At 1002 PM CDT, a severe thunderstorm was located 12 miles south of
Ava, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Gainesville... Wasola...
Thornfield... Brixey...
Noble... Willhoit...
Rockbridge...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3669 9277 3680 9276 3680 9235 3657 9246
TIME...MOT...LOC 0302Z 288DEG 23KT 3677 9265
HAIL...1.00IN
WIND...<50MPH
$$
Burchfield655
WWUS53 KSGF 220315
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1015 PM CDT TUE MAR 21 2017
MOC153-220325-
/O.EXP.KSGF.SV.W.0094.000000T0000Z-170322T0315Z/
Ozark MO-
1015 PM CDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OZARK COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail is still possible with this thunderstorm.
LAT...LON 3669 9277 3680 9276 3680 9235 3657 9246
TIME...MOT...LOC 0315Z 283DEG 25KT 3675 9255
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:17 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 21, 7:17 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Springfield MO 717 PM CDT Tue Mar 21 2017 .SHORT TERM...(This evening through Wednesday) Issued at 257 PM CDT Tue Mar 21 2017 Showers and a few thunderstorms developed across much of the region this morning and into the afternoon hours. A few elevated storms were able to reach severe limits. Much of what's left early this afternoon is showers and storms within area of strongest isentropic upglide and ascent within an upper level impulse sliding southeastward. Through the afternoon and into the evening, short term models are hinting at some additional development. RAP shows around 500-1000 J/KG of instability across much of the region, although it should be noted the RAP's CAPE values have been under-performing (to say the least). Elevated instability, a boundary (as seen on visible) dropping southward, and subtle isentropic support will help kick off additional activity along or just south of the HWY 54 corridor. This activity should begin to shift southward through the late afternoon and evening. Although no widespread severe weather is anticipated, a few marginally severe hail reports can't be ruled. The best shower and storm potential will end up settling further south along the MO/Ark border through the overnight and into Wednesday morning. With the surface front remaining just to our south through Wednesday, we will keep at least some mention of rainfall with overrunning, but at the moment there is no signal for anything more than scattered coverage. .LONG TERM...(Wednesday Night through Tuesday) Issued at 257 PM CDT Tue Mar 21 2017 The front to our south, which should keep our region in the cool sector through much of the short term should slowly move northward as heights aloft begin to increase. Still, proximity of the frontal boundary along with subtle H5 impulses should help keep the rain chances nonzero through Thursday. A potent upper level system will begin to slide eastward toward the Missouri Ozarks and southeast Kansas by Friday. A deep surface low will develop in the high plains region and slide generally along and slightly north of the I44 corridor through late Saturday. Showers and Thunderstorms will develop along or just ahead of the cold front. Although instability looks very marginal at this time, wind dynamics and bulk shear will be supportive of at least an isolated wind threat late Friday. Post frontal showers/storms are then expected as the upper level low slowly moves through the region by early Sunday. Some of these storms may have a hail risk. Just as the weekend storm moves out, another mid level wave will begin to slide across the plains late Sunday and into Monday. Being in the warm sector, we'll need to keep our eyes open for more strong storms during this time. Similar to the earlier system, instability looks marginal with slightly limited moisture. The end of the period, we'll finally get a small break as upper level ridging takes place on Tuesday/Wednesday before our next potent mid-level trough takes shape across the Rockies. The good news is our current pattern will bring several opportunities for much needed rainfall across the area. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 651 PM CDT Tue Mar 21 2017 After a front moved through the area earlier today, surface winds were out of the northeast and gusty. VFR ceilings around 5kft will continue into this evening as a mid level boundary moves south through the region. This will bring the potential for some additional showers or an isolated storm to the Ozarks during the evening and overnight hours. Ceilings are expected to remain VFr through the forecast period as the front from earlier today wanders north and south across northern Arkansas. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Frye LONG TERM...Frye AVIATION...Hatch
Hazardous weather outlook, Mar 21, 8:11 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 811 PM CDT Tue Mar 21 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 811 PM CDT Tue Mar 21 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Hail risk. Limited Lightning risk. DISCUSSION... An isolated storm or two may develop this evening as a mid level boundary slides south through the Ozarks. Any thunderstorms may produce small hail along with cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Brisk and gusty southerly winds will likely return to western Missouri and southeastern Kansas late this work week. Wind gusts over 30 mph appear increasingly likely Thursday and Friday. A strong storm system will approach and track through the region Friday and into Saturday bringing better widespread chances for storms. There may be a severe storm potential late Friday with strong damaging winds possible. Saturday, additional storms are expected with hail being the primary threat. Another storm system will push into the region late Sunday and into Monday bring additional thunderstorm chances. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, Mar 21, 4:52 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM LIGHTNING 5 E SPRINGFIELD 37.20N 93.20W
03/21/2017 GREENE MO BROADCAST MEDIA
A LIGHTNING STRUCK A TREE WHICH CAUSED THE TREE TO
EXPLODE AND SHATTER. TWO CARS UNDER A CARPORT NEAR THE
TREE WERE SMASHED BY LARGE LIMBS AND THE TRUNK, INCLUDING
THE CARPORT. NEARBY WINDOWS OF A HOUSE WERE WINDOW BUSTED
OUT BY FLYING DEBRIS FROM THE LIGHTNING STRIKE. TIME WAS
ESTIMATED BY RADAR.
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 12:01 AM CDT | Special Weather Statement | SGF | McDonald | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.